Allergy to medications in children are quite rare but it is not at all uncommon for families to come to see me because of a concern that their child might have had an allergic reaction to an antibiotic. Most people imagine that allergy to antibiotics such as penicillins are common and indeed, some years ago when I first started working at the Evelina Children’s Hospital, we audited all the paediatric admission documentation for a few hundred consecutive patients. Of these, around 10% reported that their child was allergic to penicillin. However, when we dug into the details of this, we found that in reality only a very few of these children really were allergic. This is something that has been observed in a number of studies conducted in different centres around the world with pretty consistent findings – that only about 10% of people who report themselves as being allergic to antibiotics actually turn out to be. The reason for this very quickly becomes apparent as soon as you start talking to people about the reactions that they have had. The stories usually relate to something that happened in early infancy even though the child may often be many years older by the time it is discussed. It starts with an infection such as a tonsillitis or chesty cough which leads to a prescription of antibiotics. The antibiotic is started and within a day or two the child comes out in a rash. The rash is often blamed on the antibiotic and although it may simply be a side effect, it is almost always categorised as allergic in nature. The antibiotic is stopped and soon the rash resolves and the child is then labelled as ‘penicillin allergic’, sometimes for a lifetime. This is a particular concern, not just because it means that the child is then limited in terms of what antibiotics they can have in the future, but mainly because of the hesitancy with regards to the use of antibiotics that may result when there is a medical emergency, such as a child suffering from meningitis or encephalitis where the normal first-line antibiotics used are penicillin-based. If there is a suspicion of penicillin allergy, there can often be delay as decisions are made as to what alternative antibiotic should be used.
In reality, when a small child with an infection comes out with a rash whilst they are on antibiotics, the most likely explanation will be that the infection itself caused the rash rather than the antibiotic, either as a side effect or due to an allergic reaction. Unfortunately, this is rarely considered and as a result there is an enormous amount of over-diagnosis of antibiotic allergy.
This situation of over-diagnosis can be compounded by the fact that allergy testing for antibiotic allergy in children is pretty much useless. Most children who have positive allergy tests, whether they be skin tests or blood tests, to penicillin will turn out not to be allergic, whereas most of the children who do have the allergy will be negative on such testing. For this reason, in my practice I do not do either skin or blood tests but simply rely on the history to make a decision as to whether it is a reliable story or not. It is always worth remembering when a history is taken for antibiotic allergy that it is only possible to have an allergic reaction to something that your immune system has seen at least once before. If a child has never had antibiotics previously, it is very unlikely that they would have had an allergic reaction on their first ever course (although antibiotics may have been given during labour or very early childhood and this may have been forgotten). In cases of genuine penicillin allergy, the most common story will be the child reacting very quickly after the first dose of their second ever course of that antibiotic.
If a decision is made that the history for antibiotic allergy is not completely certain, then the only test that adds clarity is a supervised provocation challenge. This is where the child is brought into a medical environment such as the clinic and, when they are completely well, given the antibiotic and closely observed. If they are able to tolerate the antibiotic without any reaction, not just after the first dose when we look for the more dangerous immediate type reactions, but also after completing a 3-day course of the antibiotic at home to look for delayed allergy, then we are able to safely confirm that the child is not allergic.
In my practice, many patients with other allergic issues eg food allergies are labelled as penicillin allergic because of a rash they developed during a course of antibiotics when they were very young. I am always very keen to ‘de-label’ them to make sure that they are not unnecessarily avoiding something that could be enormously medically useful for them in the future and this can usually be done just by going through the story of the suspected reaction. .